Alert archive / Virginia / Tornado Warnings in 2003
Tornado Warning 10, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at May 9, 2003, 3:37 PM EDT for Amelia County, Dinwiddie County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 3:37 PM EDT (19:37 UTC)
- Expired
- May 9, 2003, 4:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Amelia County, VA, Dinwiddie County, VA
The radar
The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:05 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KAKQ 091937 TORAKQ VAC007-053-092015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 336 PM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... AMELIA COUNTY IN CENTRAL VIRGINIA DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 415 PM EDT * AT 336 PM EDT...LAW ENFORCEMENT WAS TRACKING A TORNADO 3 MILES NORTHWEST OF WINTERHAM IN AMELIA COUNTY...MOVING SOUTHEAST AT 45 MPH. * THE STORM PRODUCING THE TORNADO WILL REACH... SCOTTS FORK AND WINTERHAM AROUND 340 PM MANNBORO AND EARLS AROUND 350 PM AMMON AND HEBRON AROUND 355 PM FORD AROUND 400 PM CENTER STAR AND CHURCH ROAD AROUND 405 PM DINWIDDIE AND BUTTERWORTH AROUND 410 PM A TORNADO IS ON THE GROUND IN THE ABOVE MENTIONED AREA. IF YOU ARE IN OR NEAR THE PATH OF THIS TORNADO...TAKE COVER NOW LAT...LON 3750 7796 3737 7812 3697 7763 3713 7744 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 9, 11:20 AM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 9, 11:20 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1120 AM EDT FRI MAY 9 2003 LATEST RADAR COMPOSITES SHOW AREA OF RAIN ASSOC WITH DECAYING MCS MOVING SE INTO NRN VA. WOULD EXPECT THIS RAIN AREA TO CONTINUE ON ITS PRESENT MOVEMENT AND CORFIDI VECTORS...ACROSS MAINLY NE PORTIONS OF CWA. SW COUNTIES SHOULD CONTINUE TO HEAT UP...WITH A GOOD AMOUNT OF SUNSHINE. WITH DIFFERENTIAL HEATING DUE TO CLOUD COVER VARIATIONS...AND EXPECTED RAIN INTO THE COOLER...CLOUDIER SIDE...THINK SET UP IS FAVORABLE FOR A PRETTY GOOD BOUNDARY TO SET UP ACROSS MY CWA...POSSIBLY DOWN INTERSTATE 64 SIMILAR TO YESTERDAY...OR A LITTLE FARTHER N. WITH STRONG NW FLOW ALFT...MORE OR LESS PARALLEL TO THAT SFC BOUNDARY...LOOKS LIKE A SET UP FOR MORE STRONG TO SEVERE STORMS TODAY NEAR THAT BOUNDARY. HAVE MADE MINOR ADJUSTMENTS TO TEMPS...A LITTLE COOLER OVER NE ZONES BASED ON MORE CLOUDS...PRECIP...AND A SE WIND. ALSO...BUMPED UP POPS NE ZONES...WITH RAIN AREA SET TO MOVE THROUGH THERE. WENT SCATTERED THUNDERSTORMS SOUTH. FCSTID = 18 .AKQ... MD...NONE. NC...NONE. VA...NONE. REILLY
Hazardous weather outlook, May 9, 5:30 AM EDT, 10 hours 7 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI MAY 09 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE SWODY2 FOR FURTHER DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Local storm report, May 9, 11:17 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1117 AM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM JAMAICA VA 1.75 IN HAIL
05/08/03 MIDDLESEX
REILLYSpecial weather statement, May 9, 12:40 PM EDT, 2 hours 57 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1240 PM EDT FRI MAY 9 2003 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... A WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS VIRGINIA AND THE LOWER EASTERN SHORE THIS AFTERNOON. MEANWHILE...AND AREA OF RAIN AND THUNDERSTORMS WILL MOVE INTO THE REGION FROM THE NORTHWEST TODAY. AS THE STORMS MOVE INTO MORE UNSTABLE AIR...THEY WILL LIKELY INTENSIFY. STORMS MAY ALSO FORM SOUTH OF THE EXISTING STORMS...ALONG ANY OUTFLOW BOUNDARIES THAT ARE GENERATED. THE POTENTIAL EXISTS FOR DAMAGING WINDS...HAIL UP TO DIME SIZE...AND EVEN ISOLATED TORNADOES WITH THE STRONGER STORMS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ. REILLY
Local storm report, May 9, 3:27 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0327 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 5 E SCOTTSVILLE VA 1.50 IN HAIL
05/09/03 FLUVANNA
25The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:40 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna | 25 min |
| May 9, 2:58 PM EDT | Tornado Warning | AKQ | Cumberland | 32 min |
| May 9, 3:09 PM EDT | Tornado Warning | AKQ | Amelia, Powhatan | 31 min |
| May 9, 3:39 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield | 31 min |
| May 9, 3:52 PM EDT | Severe Thunderstorm Warning | AKQ | Nottoway | 18 min |
| May 9, 4:12 PM EDT | Tornado Warning | AKQ | Dinwiddie, Greensville, Sussex | 38 min |
| May 9, 4:35 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie, Nottoway | 40 min |
| May 9, 4:42 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton | 38 min |
| May 9, 4:51 PM EDT | Tornado Warning | AKQ | Southampton | 24 min |
| May 9, 5:11 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 29 min |
Nearby
Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.